Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 16, NWS Mobile, AL

January 9, 1999Baldwin County, Escambia County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 4:49 AM CST for Baldwin County, Escambia County, Alabama; Escambia County, Florida. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 1999, 4:49 AM CST (10:49 UTC)
Expired
Jan 9, 1999, 6:00 AM CST
In force
71 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:50 AM CSTHail 0.75Stapleton, ALDime size hail was reported around Stapleton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 091050 RRA
SVRMOB
ALC003-053-FLC033-091200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
449 AM CST SAT JAN 9 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 600 AM CST

* AT 445 AM CST... AS INDICATED BY DOPPLER RADAR A LINE OF SEVERE
  THUNDERSTORMS WAS LOCATED FROM EXTREME NORTHEAST BALDWIN COUNTY
  SOUTHWEST TO CODEN ALABAMA. THIS LINE OF STORMS WAS PRODUCING LARGE
  HAIL AND WIND GUSTS AS HIGH AS 57 MPH. THE LINE OF STORMS WAS MOVING
  EAST AROUND 35 MPH...WHILE INDIVIDUAL STORMS WAS MOVING EAST AT 35
  TO 40 MPH.

*THE LINE OF STORMS WILL MOVE THROUGH SOUTH BALDWIN COUNTY AND INTO
 ESCAMBIA COUNTY ALABAMA AND ESCAMBIA COUNTY FLORIDA THORUGH 6AM THIS
 MORNING.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 9, 2:51 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
251 AM CST SAT JAN 9 1999

COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH
LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI
INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE
NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT
CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER
NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE
DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET
BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE
DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY
NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF
WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT
TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY
LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY
EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY
WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL
BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF
FORECAST POINTS AT 12Z.

FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN
WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS.

MOB 65/29/48/27 +100  PNS 67/32/50/29 9100
DTS 69/34/51/32 8100  GZH 61/26/44/24 +100 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:43 AM CSTSevere Thunderstorm WarningMOBMobile77 min
Jan 9, 3:43 AM CSTSevere Thunderstorm WarningMOBBaldwin77 min
Jan 9, 4:27 AM CSTSevere Thunderstorm WarningMOBMobile63 min
Jan 9, 6:06 AM CSTSevere Thunderstorm WarningMOBBaldwin54 min
Jan 9, 5:34 AM CSTSevere Thunderstorm WarningMOBSanta Rosa71 min
Jan 9, 6:20 AM CSTSevere Thunderstorm WarningMOBOkaloosa70 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.